Hail, Cook
- When
- July 23, 3:46 PM CST to 3:48 PM CST
- Where
- Cook County, Wheeling
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.130, -87.900
Strong to severe thunderstorms moved across parts of northern Illinois during the late afternoon hours of July 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the late afternoon hours of July 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 1:56 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 256 PM CDT THU JUL 23 2009 .DISCUSSION... 256 PM CDT WE ARE IN PRETTY MUCH THE SAME AIR MASS AS YDA WHEN REMNANT BOUNDARIES LIT UP WITH SHOWERS AND TSTMS...BUT NOW GUIDED BY AN UPPER LVL TROF DIVING SE THRU SRN WI AT PRESENT. THIS GIVING MORE DIRECTION AND SPEED TO ACTIVITY THIS AFTN VS NEAR STAGNANT PCPN 24 HOURS AGO. THIS UPR LVL WAVE THRU THE FCST AREA SHORTLY AFTER 00Z IN TIME FOR SUNSET TO DIMINISH ENERGY. PRESENT ACTIVITY INDICATING SEVERAL WAVES OF STORMS DROPPING THRU SRN WI AND NERN IL TO NW INDIANA COUNTIES. FRZG LVL DOWN TO AROUND 10K TO 11K...PERHAPS MAKING HAIL A BETTER BET THAN YDA...ALTHO PEA TO MARBLE SIZE MOST LIKELY. SFC PLOTS SHOWING RATHER WEAK WIND FIELD BUT HINT AT CONVERGENCE WIDESPREAD ACROSS NERN IL AND NW INDY. THUS SHUD SEE ADDITIONAL DEVELOPMENT SPROUTING ALONG OLD BOUNDARIES AS WELL. LAKE BREEZE HAS KICKED IN AND IS NEARLY THRU COOK COUNTY WHICH MIGHT SPARE IT FROM SOME OF THE HEAVIER CONVECTION THAT MAY DEVELOP IN THE SUBURBS. AFTER BOUT OF MORE RAINFALL THRU THIS EVENING...WINDS SLACK OFF AGAIN AND PATCHY DENSE FOG AGAIN PROBABLE OVERNIGHT INTO THE MRNG HOURS BEFORE AGAIN BURNING OFF WITH HEATING. IN GENERAL...NORTHWEST PATTERN PERSISTS THROUGH THE WEEKEND AND INTO LATE MONDAY...INTERRUPTED WITH A MAJOR WAVE SWINGING THRU FRIDAY NIGHT. HAVE BACKED OFF ONSET OF PCPN UNTIL VERY LATE AFTN AND INTO THE EVENING FRIDAY. CONVECTIVE TEMP SUGGESTED AT 88 FRIDAY AFTN WHICH IS NOT LIKELY TO OCCUR AND THUS LIFT NEEDED TO GENERATE CONVECTION LEANING MORE ON ACTIVITY OF COLD FRONT EXPECTED TO SLIP THRU LATE FRIDAY NIGHT INTO SAT MRNG WHICH ALSO MINIMIZES ANY AID FROM SFC HEATING. THUS SEVERE CONVECTION NOT LIKELY THRU MOST OF FCST AREA EXCEPT PERHAPS NORTH CENTRAL ILLINOIS JUST AS EVENING APPROACHES. AFTER PASSING OF THE ASSOCIATED UPPER TROF...GOING BACK TO UPR NW FLOW WITH CONTINUED BLO NORMAL TEMPS THRU THE WEEKEND. ACTING MORE LIKE A WINTER EVENT THAN LATE JULY...POST FRONTAL COOLING IS FOLLOWED BY WRAPAROUND STRATUS WITH EMBEDDED SCT SHOWERS AND ISOLATED THUNDER SAT AFTN...THEN SUBSIDING IN NIGHTTIME COOLING. SAME SCENARIO MAY BE SUSPECT ON SUNDAY AS CYCLONIC FLOW CONTINUES OVER FCST AREA BUT AM HOLDING ONTO SLIGHT CHC AND NOT COMMITTING TO ANYTHING HIER. BRIEF ANTICYCLONIC FLOW SUN NGT INTO MONDAY IS SUFFIXED BY A RETURN TO SW FLOW MONDAY AFTN AS UPPER PATTERN TAKES A MAJOR SHIFT. MAIN UPPER VORTEX OVER ONTARIO ACTUALLY RETROGRADES WESTWARD ON MONDAY... FLATTENING OUT THE UPR NW FLOW TO MORE WEST MONDAY NIGHT TO EVEN SOUTHWEST ON TUESDAY THRU MIDWEEK. WITH SFC REFLECTION TAKING ON SOUTHERLY FLOW FROM THE GULF...PASSING UPPER IMPULSES RIDING NE ALONG THIS FLOW IS PROGGED TO PROVIDE THE LIFT NEEDED TO TRIGGER THE THREAT OF SHOWERS AND TSTMS IN THE FORECAST MONDAY NIGHT THROUGH WEDNESDAY NIGHT. RLB && .AVIATION... 1800 UTC TAFS... FOCI FOR THIS TAF PERIOD ARE QUITE SIMILAR TO THOSE 24 HOURS AGO...WITH LAKE BREEZE INDUCED CONVECTION PROVIDING THE BIGGEST CHALLENGE. 17Z SURFACE ANALYSIS AND ACARS SOUNDINGS FROM ORD INDICATE MODERATE INSTABILITY IN PLACE ACROSS THE REGION WITH LITTLE IN THE WAY OF CAP LEFT IN PLACE. INITIAL UPPER VORT WAX MOVING THROUGH SOUTHERN WI AT THIS HOUR WILL COMBINE WITH IMPENDING LAKE BREEZE TO PROVIDE FOCUS AND LIFT FOR CONVECTION THIS AFTERNOON...LIKELY BY 19Z. WEAK FLOW ALOFT WILL RESULT IN VERY SLOW/NEGLIGIBLE STORM MOTIONS THIS AFTERNOON...SAVE FOR SOME MOVEMENT/REDEVELOPMENT ALONG THE LAKE BREEZE AS IT MOVES EAST. LAKE BREEZE AND OUTFLOW BOUNDARY INTERACTIONS WILL RESULT IN VARIABLE AND PERHAPS SOMEWHAT GUSTY WINDS IN AND AROUND THUNDERSTORMS. WHILE THE LAKE BREEZE WILL PROVIDE THE PRIMARY FOCUS FOR STORMS...ADDITIONAL CONVECTION WILL BE POSSIBLE IN A MORE WIDESPREAD FASHION LATER ON AS A SECONDARY VORT MAX APPROACHES BETWEEN ABOUT 22 AND 01Z THIS AFTERNOON/EVENING. ONLY OTHER QUESTION AT THIS POINT IS FOG DEVELOPMENT THIS EVENING. WITH LITTLE PATTERN CHANGE TAKING PLACE AND STILL MOIST GROUND...FOG DOES SEEM POSSIBLE AFTER 06Z TONIGHT. LATER SHIFTS WILL UNDOUBTEDLY BE ABLE TO PROVIDE MORE DETAILS WITH TIME...BUT AT THIS DISTANCE DIPPING VISIBILITIES JUST INTO MVFR RANGE SEEMS REASONABLE. BOXELL && .MARINE... 135 PM CDT A BROAD LOW PRESSURE OVER EASTERN LAKE ERIE WILL MOVE NORTHWARD ACROSS EASTERN ONTARIO BY FRIDAY MORNING AND THEN BECOME DRAWN IN TO ANOTHER ORGANIZING AREA OF LOW PRESSURE DROPPING TOWARD THE UPPER GREAT LAKES. THIS LOW PRESSURE WILL CONSOLIDATE OVER EASTERN LAKE SUPERIOR BY SATURDAY MORNING BEFORE MOVING TO NORTHERN LAKE HURON SATURDAY NIGHT AND SUNDAY. MERZLOCK && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 313 PM CDT THU JUL 23 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 242015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 313 PM CDT THU JUL 23 2009 /413 PM EDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING. PATCHY OVERNIGHT FOG IS AGAIN LIKELY OVERNIGHT. THE USUAL FOG PRONE AREAS WILL AGAIN HAVE THE MOST DENSE COVERAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS NEAR THE WISCONSIN BORDER LATE AFTERNOON FRIDAY...WITH THUNDERSTORMS BECOMING LIKELY ACROSS MUCH OF THE AREA BY OVERNIGHT FRIDAY. THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS EAST OF I-57 SATURDAY MORNING...WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WHOLE AREA SATURDAY AFTERNOON...AND AGAIN FOR SUNDAY AFTERNOON. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM LATE IN THE DAY MONDAY CONTINUING THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-242015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 313 PM CDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS NEAR THE WISCONSIN BORDER LATE AFTERNOON FRIDAY...WITH THUNDERSTORMS BECOMING LIKELY ACROSS MUCH OF THE AREA BY OVERNIGHT FRIDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON....AND AGAIN FOR SUNDAY AFTERNOON. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM LATE IN THE DAY MONDAY CONTINUING THROUGH WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-242015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 313 PM CDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCES OF THUNDERSTORMS THROUGH THE PERIOD...ESPECIALLY FRIDAY AFTERNOON AND NIGHT AS A COLD FRONT MOVES ACROSS THE LAKE. ANOTHER COLD FRONT WILL BRING INCREASED CHANCES OF THUNDERSTORMS AGAIN FROM MONDAY AFTERNOON THROUGH TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
120 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL ROCKTON 42.45N 89.07W
07/23/2009 E0.50 INCH WINNEBAGO IL TRAINED SPOTTER
HEAVY HAIL FALLING. ALSO WINDS GUSTING TO AROUND 45 MPH.
&&
BOXELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 316 PM CDT THU JUL 23 2009 ILZ010>012-019-020-232045- DEKALB IL-KANE IL-KENDALL IL-LA SALLE IL-LEE IL- 316 PM CDT THU JUL 23 2009 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN LA SALLE... EXTREME SOUTHEASTERN LEE...EXTREME SOUTHWESTERN KANE...NORTHWESTERN KENDALL AND SOUTHERN DEKALB COUNTIES... AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHABBONA... MOVING SOUTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR HINCKLEY AROUND 325 PM AND SANDWICH AROUND 340 PM. LAT...LON 4163 8854 4163 8894 4184 8891 4190 8869 RATZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL DES PLAINES 42.03N 87.90W
07/23/2009 E0.25 INCH COOK IL TRAINED SPOTTER
REPORTED ALONG RIVER ROAD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
437 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 SE WAUCONDA 42.26N 88.13W
07/23/2009 E1.00 INCH LAKE IL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED ALONG ROUTE 12 BETWEEN
WAUCONDA AND TOWER LAKES.
&&The Chicago radar (KLOT), 60 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
2 hail, 1 flood. Local standard time, as filed.
Quarter size hail was reported covering the ground near the intersection of Lawrence and Austin Avenues.
Six inches of standing water was reported along the 4500 block of Oketo Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186182, 186180, 186183.